MAUDE Adverse Event Report: STRYKER NEUROVASCULAR CORK TARGET XL 360 SOFT 14MM X 50CM; DEVICE, NEUROVASCULAR EMBOLIZATION

STRYKER NEUROVASCULAR CORK TARGET XL 360 SOFT 14MM X 50CM; DEVICE, NEUROVASCULAR EMBOLIZATION
Catalog Number M0036121450
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/14/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The subject device is not available.
 
Event or Problem Description
It was reported that during aneurysm coiling embolization, only a portion of the coil could exit from the microcatheter and into the aneurysm.The physician was unable to advance or retract the coil and during an attempt to remove it, the coil broke.The proximal section of the coil was inside the microcatheter and the distal segment was inside the aneurysm.The physician used a gooseneck snare device "to catch the coil inside the microcatheter" and cut the microcatheter to remove the coil and then remove the microcatheter from the patient's body.The physician continue the procedure with another coil and microcatheter.There was no reported clinical consequences to the patient due to this event.
 
Additional Manufacturer Narrative
The device history record (dhr) review confirmed that the device met all material, assembly and performance specifications.Analysis of the device revealed that the main coil was prematurely detached/separated via a physical break from the delivery wire thus confirming the reported issue.The delivery wire was found kinked/bent likely due to handling during use.Functional testing of the device could not be performed due to its returned condition.Information available indicated that the device was confirmed to be in good condition prior to use and that continuous flush was not maintained.As per the dfu "in order to achieve optimal performance of the target detachable coil system and to reduce the risk of thromboembolic complications, it is critical that a continuous infusion of appropriate flush solution be maintained between: the femoral sheath and guiding catheter; the 2-tip microcatheter and guiding catheters and; the 2-tip microcatheter and stryker neurovascular guidewire and delivery wire.Continuous flush also reduces the potential for thrombus formation on, and crystallization of infusate around, the detachment zone of the target detachable coil".It is likely that insufficient flush contributed to the coil separating and/or breaking off from the delivery wire.Therefore, an assignable cause of use error was assigned to this as reported and confirmed break.
 
Event or Problem Description

Brand Name
TARGET XL 360 SOFT 14MM X 50CM
Common Device Name
DEVICE, NEUROVASCULAR EMBOLIZATION
Manufacturer (Section D)
STRYKER NEUROVASCULAR CORK
ida industrial estate
model farm road
cork NA
MDR Report Key5879349
Report Number3008881809-2016-00122
Device Sequence Number13737317
Product Code HCG
UDI-Device Identifier04546540711540
UDI-Public(01)04546540711540(17)190131(10)18829185
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K123377
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/21/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2019
Device Catalogue NumberM0036121450
Device Lot Number18829185
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/25/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 07/21/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date08/16/2016
Supplement Report FDA Received Date12/07/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age60 YR